Tennessee, 2022

Flash Flood and Flood in Tennessee, February 17, 2022

February 17, 2022 · NWS OHX · 4 events in 3 counties and zones

A line of strong to marginally severe thunderstorms moved across Middle Tennessee during the afternoon and evening hours on February 17. A few reports of wind damage and flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to marginally severe thunderstorms moved across Middle Tennessee during the afternoon and evening hours on February 17. A few reports of wind damage and flooding were received. Ahead of the line of storms, strong south winds occurred across Middle Tennessee throughout the day, with peak wind gusts measured over 50 mph in some locations. Some of the highest measured wind gusts included 54 mph at a home weather station in Crossville at 1145 AM CDT; 52 mph at a CWOP station on Short Mountain at 949 AM CDT; 52 mph at the ASOS at Nashville International Airport at 400 PM CDT; and 51 mph at the ASOS at Clarksville Outlaw Field at 222 AM CDT. Despite these strong south winds, no notable wind damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 17, 1:53 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 17, 1:53 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
153 PM CST Thu Feb 17 2022

.DISCUSSION...

Really in a waiting period currently as showers and thunderstorms
have begun to develop to our west, but have not yet moved into
our area. Beginning to see some severe storms develop across
Mississippi, where instability has already increased from this
morning. Increased shear has moved into the area as expected, with
surface winds still on the higher end of things. Regardless of
whether we see severe storms this afternoon or not, many will
continue to see wind gusts upwards of 50 mph.

With that being said, we are beginning to see some destabilization
to our southwest, where cloud coverage has broken a bit. As
things stand right now, our southwestern counties have had the
best opportunity to destabilize and conditions appear to be most
favorable there for our tornado threat. Still have several hours
of daylight left to destabilize the rest of our area, which it
will not take a lot of instability to get these storms going
unfortunately since everything else is already in place.
Expecting storms to begin to cross the TN river within the next
few hours, arrive to the I-65 corridor between 3 PM and 6PM, and
arrive to the Upper Cumberland between 5 PM and 9 PM. Damaging
wind gusts and a tornado or two are our main concerns. In
addition, isolated flash flooding in poorly drained areas and
areas that received prolonged rainfall this morning cannot be
ruled out.

Everything will move out early tomorrow morning, leaving behind
cloud skies through at least the first half of the day. Do expect
temps to be well cooler tomorrow, with highs nearly 20 to 30
degrees cooler than today. Looking at this weekend, things
actually look fairly nice with plenty of sunshine and temps
gradually warming each day.

Glancing into next week, things are setting up for two decent
weather makers: one during the first half and one during the
second half. Certainly need to keep an eye on the system for the
first half of the week, as it could bring some heavy rainfall to
Middle TN. Right now it looks like showers would develop late
Monday, continue throughout Tuesday, and exit the area briefly on
Wednesday. Model ensembles are putting out some pretty high PWAT
values for the time of year with total rainfall amounts on the
higher end as well. There are certainly some question marks as to
where the boundary will set up and how long showers would train
over a certain area for, so will leave things there for now. For
obvious reason, there aren't a lot of details to be shared about
the second half system given that it would be a week away at this
point, but know that even more rain could be on the way. As for
our temperatures into next week, temps will be on the warm side
through the first half of the week with things returning to more
normal for the second half.

&&

.AVIATION...
18Z TAF DISCUSSION.

Strong southerly winds will become more northerly following a
frontal boundary this afternoon/evening. Expect for TSRA to move
through this afternoon with periods of decreased visibilities and
variable winds. LLWS will be a concern from now until roughly 00Z
after the front passes through CKV/BNA/MQY. MVFR cigs expected
behind the front, with CSV dropping to IFR/LIFR. Should begin to
see improvements near the end of the current TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      28  41  27  49  26 /  60   0   0   0   0
Clarksville    25  40  27  46  25 /  30   0   0   0   0
Crossville     27  37  24  45  24 / 100   0   0   0   0
Columbia       27  43  26  51  26 /  60   0   0   0   0
Lawrenceburg   28  42  26  51  26 /  70   0   0   0   0
Waverly        25  41  27  48  28 /  30   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Adcock
AVIATION........Adcock
Hazardous weather outlook, Feb 17, 3:48 AM CST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
348 AM CST Thu Feb 17 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-181130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
348 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Severe weather event expected today. Severe storms are likely to
develop in the afternoon and early evening. These storms may
produce either straight-lined winds and/or spinup tornadoes.

Additionally, gradient winds today are likely to gust to around
45mph at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall will be possible Monday through Wednesday at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

07

In the hours before

Local storm report, Feb 17, 2:33 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     NON-TSTM WND GST 5 NW CLARKSVILLE        36.62N 87.42W
02/17/2022  M51 MPH          MONTGOMERY         TN   ASOS

            ASOS STATION KCKV CLARKSVILLE OUTLAW FIELD.

0645 AM     NON-TSTM WND GST CROSSVILLE              35.95N 85.03W
02/17/2022  M46 MPH          CUMBERLAND         TN   MESONET

            MESONET STATION FW2651 CROSSVILLE.

0855 AM     NON-TSTM WND GST 5 N SHELBYVILLE         35.56N 86.44W
02/17/2022  M45 MPH          BEDFORD            TN   AWOS

            AWOS STATION KSYI SHELBYVILLE BOMAR FIELD.

0949 AM     NON-TSTM WND GST 6 ENE WOODBURY          35.87N 85.97W
02/17/2022  M52 MPH          CANNON             TN   MESONET

            MESONET STATION AV589 SHORT MOUNTAIN.

1119 AM     NON-TSTM WND GST 3 W CROSSVILLE          35.95N 85.08W
02/17/2022  M45 MPH          CUMBERLAND         TN   ASOS

            ASOS STATION KCSV CROSSVILLE MEMORIAL
            AIRPORT.

1145 AM     NON-TSTM WND GST CROSSVILLE              35.95N 85.03W
02/17/2022  M54 MPH          CUMBERLAND         TN   MESONET

            MESONET STATION FW2651 CROSSVILLE.

0102 PM     NON-TSTM WND GST 5 E BERRY HILL          36.12N 86.68W
02/17/2022  M46 MPH          DAVIDSON           TN   ASOS

            ASOS STATION KBNA NASHVILLE INTL AIRPORT.

0200 PM     NON-TSTM WND GST 4 ENE COLUMBIA          35.64N 86.98W
02/17/2022  M46 MPH          MAURY              TN   MESONET

            MESONET STATION 0505W COLUMBIA COX MIDDLE
            SCHOOL.

&&

SHAMBURGER
Special weather statement, Feb 17, 3:43 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
343 PM CST Thu Feb 17 2022

TNZ007-008-025>028-057-059-172230-
Hickman TN-Robertson TN-Williamson TN-Dickson TN-Davidson TN-
Wilson TN-Cheatham TN-Sumner TN-
343 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Davidson, eastern
Dickson, western Sumner, northern Williamson, northwestern Wilson,
Cheatham, northeastern Hickman and Robertson Counties through 430 PM
CST...

At 342 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Coopertown to near Burns.
Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Franklin, Gallatin, Springfield, Dickson, Ashland City, Nashville,
Madison, Hendersonville, Brentwood, Mount Juliet, Goodlettsville,
White House, Millersville, Greenbrier, Nolensville, Forest Hills, Oak
Hill, Coopertown, White Bluff and Belle Meade.

This includes the following highways...
 Interstate 40 between mile markers 170 and 223.
 Interstate 65 between mile markers 70 and 120.
 Interstate 24 between mile markers 18 and 63.
 Interstate 840 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

&&

LAT...LON 3665 8636 3599 8662 3591 8743 3643 8718
      3642 8715 3644 8715 3646 8712 3647 8713
      3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 2142Z 251DEG 47KT 3641 8713 3600 8733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schaper
Special weather statement, Feb 17, 3:54 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
354 PM CST Thu Feb 17 2022

TNZ057>062-093>095-172245-
Hickman TN-Lawrence TN-Rutherford TN-Wayne TN-Williamson TN-Lewis TN-
Maury TN-Giles TN-Marshall TN-
354 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Lewis, northeastern
Wayne, Marshall, northwestern Rutherford, northern Lawrence, Maury,
Williamson, northern Giles and eastern Hickman Counties through 445
PM CST...

At 354 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Centerville to 6 miles
northeast of Collinwood. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Franklin, Columbia, Lewisburg, Lawrenceburg, Pulaski, Hohenwald,
Centerville, Smyrna, Brentwood, La Vergne, Spring Hill, Nolensville,
Mount Pleasant, Thompson's Station, Summertown, Chapel Hill,
Cornersville, Eagleville, Ethridge and Lynnville.

This includes the following highways...
 Interstate 65 between mile markers 13 and 70.
 Interstate 24 between mile markers 64 and 69.
 Interstate 840 between mile markers 7 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

&&

LAT...LON 3521 8776 3593 8740 3600 8670 3597 8662
      3601 8661 3602 8651 3526 8679 3526 8683
      3517 8683
TIME...MOT...LOC 2154Z 256DEG 44KT 3586 8737 3525 8768

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schaper
Special weather statement, Feb 17, 4:15 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
415 PM CST Thu Feb 17 2022

TNZ007>009-027>030-172300-
Robertson TN-Davidson TN-Wilson TN-Trousdale TN-Sumner TN-Macon TN-
Smith TN-
415 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of northwestern Smith,
Davidson, Sumner, northern Wilson, Macon, Trousdale and eastern
Robertson Counties through 500 PM CST...

At 414 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Portland to Bellevue. Movement was east at
60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gallatin, Lebanon, Lafayette, Carthage, Hartsville, Nashville,
Madison, Hendersonville, Mount Juliet, Goodlettsville, White House,
Millersville, Cross Plains and Red Boiling Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8581 3618 8598 3604 8702 3665 8659
      3663 8657 3665 8651 3665 8645
TIME...MOT...LOC 2214Z 251DEG 52KT 3660 8657 3607 8693

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Feb 17, 4:32 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
432 PM CST Thu Feb 17 2022

TNZ027-028-059>062-075-172315-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-Bedford TN-
Maury TN-Marshall TN-
432 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of southeastern
Davidson, northern Marshall, Rutherford, eastern Maury, eastern
Williamson, southern Wilson and northern Bedford Counties through 515
PM CST...

At 431 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklin to Columbia. Movement was east
at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Murfreesboro, Franklin, Columbia, Shelbyville, Smyrna, Brentwood, La
Vergne, Spring Hill, Nolensville, Forest Hills, Oak Hill, Thompson's
Station, Watertown, Walterhill, Rural Hill, Antioch, Chapel Hill,
Wartrace, Eagleville and Bell Buckle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

&&

LAT...LON 3546 8709 3607 8684 3618 8609 3616 8609
      3552 8632
TIME...MOT...LOC 2231Z 263DEG 51KT 3593 8678 3550 8699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

13
Special weather statement, Feb 17, 4:33 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
433 PM CST Thu Feb 17 2022

TNZ060-061-075-095-172315-
Bedford TN-Maury TN-Giles TN-Marshall TN-
433 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Marshall,
southeastern Maury, Giles and southern Bedford Counties through 515
PM CST...

At 432 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Mount Pleasant to 10
miles east of Lexington. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shelbyville, Lewisburg, Pulaski, Ardmore, Cornersville, Wartrace,
Elkton, Minor Hill, Lynnville, Culleoka, Belfast, Goodspring,
Frankewing, Prospect and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

&&

LAT...LON 3500 8722 3507 8722 3549 8707 3554 8630
      3537 8634 3535 8641 3532 8642 3533 8646
      3536 8649 3535 8653 3537 8659 3533 8660
      3531 8668 3525 8675 3526 8683 3499 8684
TIME...MOT...LOC 2232Z 269DEG 40KT 3543 8704 3502 8719

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

13

The radar

The Ft Campbell radar (KHPX), 42 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Robertson

When
February 17, 4:38 PM CST
Where
Robertson County, 0.72 mi SSW of Mt Denson to 1.63 mi ESE of White House
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.541, -86.887

Empson Drive in Greenbrier was closed due to flooding. Other roads were flooded and closed in White House and Springfield.

Flood, Davidson

When
February 17, 4:54 PM CST
Where
Davidson County, 2.37 mi SW of Nashville to 2.28 mi SW of Nashville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.146, -86.811

Twitter tSpotter report of street flooding in front of Centennial Park on West End Avenue.

Thunderstorm Wind, Bedford

When
February 17, 4:55 PM CST
Where
Bedford County, 1.04 mi E of Sims Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.521, -86.612

A Twitter tSpotter report indicated a small tree was blown down that blocked Wheel Road.

Thunderstorm Wind, Bedford

When
February 17, 5:05 PM CST
Where
Bedford County, Bomar Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.570, -86.450

AWOS station KSYI at Shelbyville Bomar Field measured a peak wind gust of 58 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011059, 1011060, 1011061, 1011063.